MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GII MIS DCF AP CT BLK 7; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

SMITH & NEPHEW, INC. GII MIS DCF AP CT BLK 7; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Model Number 71441155
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/30/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during total knee arthroplasty upon impaction of instrument in patient, posterior spike broke off.The piece was removed by a chisel and rongeur to gouge out a small area around the retained piece and it was then removed with a heavy needle driver.There was a delay of 10 minutes.The procedure was finished using a smith and nephew backup device.
 
Additional Manufacturer Narrative
The device, used in treatment, was returned for evaluation.A visual inspection of the returned cutting block confirms one of the spike pegs broke off.The broken piece was not returned with the device.This device was manufactured in 2009.This device exhibits signs of significant wear/usage.A medical investigation was conducted and this case reports the cutting block broke during use inside the patient.Per email communication, all pieces were recovered, and there was a minimal delay of 10 minutes, and no patient injury.The procedure was completed with a backup device.Therefore, since no patient harm is alleged, no further clinical assessment is warranted.A review of complaint history on the listed part revealed no prior complaints for the listed batch with the same failure mode.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of risk management files found that the reported failure was documented appropriately.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Expected wear / tear is likely the probable cause of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaints will be reopened.No further investigation is warranted for these complaints; however we will continue to monitor for future complaints and investigate as necessary.

Brand Name
GII MIS DCF AP CT BLK 7
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10748935
Report Number1020279-2020-05888
Device Sequence Number3845255
Product Code MBH
UDI-Device Identifier03596010497239
UDI-Public03596010497239
Combination Product (Y/N)N
Initial Reporter StateNH
Initial Reporter CountryUS
PMA/510(K) Number
K121393
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71441155
Device Catalogue Number71441155
Device Lot Number09HM03295
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/02/2020
Initial Date Received by Manufacturer 09/30/2020
Supplement Date Received by Manufacturer11/16/2020
Initial Report FDA Received Date10/28/2020
Supplement Report FDA Received Date11/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Weight112